Quetiapine and delirium

October 23, 2010, 7:34 pm

★★½☆☆

Prolonged Delirium After Quetiapine  Overdose. Rhyee SH et al.  Pediatr Emer Care October 2010;26:754-756.

Abstract

Quetiapine (Seroquel) is a atypical antipsychotic that acts as an antagonist at D2 and serotonin receptors. It also has significant antimuscarinic (anticholinergic) activity.  Manifestations of overdose include:

• CNS depression
• sinus tachycardia
• prolonged QTc interval
•  hypotension
• delirium
• seizures

This case report describes a 15-year-old girl who reported ingesting unknown quantities of her mother’s quetiapine, trazodone, clonidine, and risperidone. On hospital days 4 and 5 she developed tachycardia and acute delirium that appeared to be manifestations of the anticholinergic toxidrome, and responded (briefly) to physostigmine. She never exhibited seizure activity.

The authors don’t really have a convincing explanation of why the patient’s delirium was so delayed and prolonged. They did demonstrate elevated serum quetiapine levels on days 1 and 5, but do not report quantitative tests for the other drugs reportedly ingested. Although trazodone and risperidone each have relatively little anticholinergic activity, it is not at all clear what role, if any, these other substances had in the way this case played out.

Comments are closed.